Kansas, 2003Damaging Winds in Kansas, August 26, 2003
August 26, 2003 · NWS DDC · 4 events in 2 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 1:41 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 26, 1:41 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT TUE AUG 26 2003
DAYS 1-2...
FORECAST CHALLENGES ARE CHANCES FOR THUNDER TONIGHT THROUGH THURSDAY
WITH SURFACE TROUGH.
UPPER AIR ANAL SHOWS LOTS OF LAYER MOISTURE IN PLACE WITH FORECAST
PRECIPITABLE WATER OVER 1.50 INCHES. WEAK UPPER VORT HAS PUSHED
SURFACE CONVERGENT LINE TO NEAR GARDEN CITY AND HAYS, AND THIS WEAK
BOUNDARY COUPLED WITH FORECAST VERTICAL MOTION FIELD, AND WEAK CAP
SHOULD GIVE MUCH OF THE AREA FROM AT LEAST GARDEN CITY AND EAST
A CHANCE OF THUNDER. NOT MUCH VERTICAL SHEAR SO THUNDERSTORMS SHOULD
NOT BE WELL ORGANIZED. SOME LOCALIZED AREAS MAY RECEIVE BRIEF HEAVY
RAINFALL. WILL CARRY A 40 POP EXCEPT FOR A 30 IN FAR WEST.
TROUGH LINE ERODES ON WEDNESDAY, AND WITH WEAK CAP, AND ANY LEFT
OVER BOUNDARIES, MORE SCATTERED THUNDER MAY FORM. WILL LEAVE IN A
SLIGHT CHANCE FOR THUNDER.
ON WEDNESDAY NIGHT INTO THURSDAY WITH WEAK UPPER VORTS AND WEAK CAP,
AND MID LEVEL MOISTURE WILL CONTINUE SMALL POPS. TEMPS NEAR 100
LOOKS REASONABLE ON THURSDAY USING ETA SOUNDING. ONLY FLY IN
OINTMENT FOR REACHING THE CENTURY MARK IS HOW MUCH CLOUD WILL HOLD
TEMPS DOWN.
DAYS 3-7...
MAJOR CHANGES TO SENSIBLE WEATHER ACROSS WESTERN KANSAS STILL ON
TRACK BEGINNING THURSDAY NIGHT. THE MAJOR CHALLENGE CONTINUES TO BE
JUST HOW WIDESPREAD THE CONVECTION WILL BE ON THE INITIAL FRONT
THURSDAY NIGHT. THE GFS, ETA, AND UKMET ARE IN AGREEMENT ON
TIMING...AND THAT STORMS SHOULD INITIATE ON THE FRONT NEAR THE I-70
CORRIDOR LATE AFTERNOON. STRONG COLD ADVECTION AT 500MB, COMBINED
WITH PRONOUNCED ENTRANCE REGION DIVERGENCE AT 250MB OVER KANSAS,
WILL PROVIDE THE NECESSARY LARGE SCALE INSTABILILTY AND UPWARD
MOTION TO SUSTAIN A SIGNIFICANT MCS. PROGGED 850MB DEWPOINTS OF 14
TO 16C WILL AID IN THE HEAVY RAINFALL THREAT, ESPECIALLY OVER THE
SOUTHEAST ZONES, WHERE WIDESPREAD 1 TO 2 RAINFALL IS POSSIBLE
THROUGH EARLY FRIDAY MORNING. AT THIS TIME, WILL HOLD BACK ON
DECLARING A LOCAL OFFICE CRITERIA EXTREME EVENT FOR HEAVY
RAINFALL, WHICH IS 60% OF CWA > 1 RAIN...AS THE BEST PROBABILITY
FOR 1 WILL BE IN THE SOUTHEAST ONE HALF. HOWEVER, APPRECIABLE
WIDESPREAD RAINFALL IS ANTICIPATED OVER MUCH OF SOUTHWEST KANSAS,
WHICH HAS NOT BEEN SEEN SINCE AROUND JUNE 18.
HIGH TEMPERATURES BEHIND THIS CONVECTIVE SYSTEM FRIDAY WILL STRUGGLE
TO GET OUT OF THE MID 80S. ANOTHER SIGNIFICANT S/WV IS PROGGED TO
CROSS THE ROCKIES LATE FRIDAY, WHICH WILL TEND TO LOWER PRESSURES IN
EASTERN COLORADO. THERE WILL BE A BATTLE BETWEEN THE REMNANT COLD
OUTFLOW FROM THE THURSDAY NIGHT MCS (MESO HIGH PRESSURE) AND THE
PRESSURE FALLS JUST TO THE WEST OF THE FORECAST AREA. SIGNIFICANT
BAROCLINICITY WILL BE IN PLACE FROM THE FIRST FRONT AND THE REMNANT
COLD AIR FROM THE MCS OUTFLOW. THE TRUE ARCTIC FRONT, WITH
PRONOUNCED BAROCLINICITY, WILL BE MARCHING SOUTHWARD LATE FRIDAY. A
RENEWED ROUND OF STORMS IN THE FORM OF ANOTHER WELL ORGANIZED
COMPLEX CAN BE EXPECTED, EITHER ON THE LEADING EDGE OF THE ARCTIC
FRONT/SFC CYCLOGENESIS AREA IN NORTHEAST COLORADO -OR- ON THE FIRST
POLAR FRONT/REMNANT OUTFLOW BOUNDARY TO THE SOUTH -OR- BOTH. IT IS
EASY TO SPECULATE THE EVOLUTION OF THIS LOOKING AT THE NUMERICAL
MODEL SOLUTIONS, BUT CONVECTIVE FEEDBACK INTO THE
SYNOPTIC/SUBSYNOPTIC SCALE IS IMPOSSIBLE TO ANTICIPATE 5 DAYS OUT.
FOR TEMPERATURES, HIGHS SATURDAY MAY NOT GET ABOVE 73 OR 74 OVER ALL
OF SOUTHWEST KANSAS AS COLD AIR RUSHES SOUTH DOWN THE PLAINS ON THE
BACKSIDE OF THE 120+KT 250 JET. A SLOW WARMUP IS THEN FORECAST FOR
SUNDAY AND BEYOND, BUT AT THIS TIME, AM KEEPING THE GRIDS AT DAY 7
JUST BELOW THE AVERAGE HIGH. IF SFC HIGH PARKS OVER SOUTHWEST
KANSAS EARLY NEXT WEEK, MANY LOCATIONS MAY SEE LOWS IN THE UPPER 40S.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 68 94 68 99 / 40 20 20 10
GCK 65 94 66 99 / 40 20 20 20
EHA 62 94 64 98 / 30 20 20 20
LBL 64 94 67 99 / 30 20 20 10
HYS 68 94 68 99 / 40 20 20 30
P28 70 98 71 101 / 40 20 20 20
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
06/25
Hazardous weather outlook, Aug 26, 3:09 AM CST, 12 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-270900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JOHNSON
Thunderstorm Wind, Ellis
- When
- August 26, 3:10 PM CST
- Where
- Ellis County, 1 mi S of Hays
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.850, -99.317
A downburst blew down five to six inch diameter tree limbs. A camper was overturned and several stop signs were blown down.
Thunderstorm Wind, Ellis
- When
- August 26, 3:10 PM CST
- Where
- Ellis County, Hays
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -99.317
A power pole was blown down.
Thunderstorm Wind, Ellis
- When
- August 26, 3:35 PM CST
- Where
- Ellis County, (Hys)hays Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.850, -99.267
Thunderstorm Wind, Rush
- When
- August 26, 4:45 PM CST
- Where
- Rush County, 3 mi S of Rush Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.417, -99.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 26, 2003$601,000 · 61 kt wind · 26 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Damaging Winds in Ohio, August 26, 2003$83,000 · 60 kt wind · 10 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Flash Flood in Pennsylvania, August 26, 2003$110,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Damaging Wind in Missouri, August 26, 2003$75,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333524, 5333525, 5333526, 5333527.